Wisconsin, 2010

Flash Flood and Hail in Wisconsin, July 27, 2010

July 27, 2010 · NWS GRB · 28 events in 11 counties and zones

A cold front combined with a warm and humid air mass to trigger thunderstorms that moved across northeast Wisconsin. The storms produced hail to golf ball size, wind gusts to 95 mph, funnel clouds and heavy rainfall that led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$109,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front combined with a warm and humid air mass to trigger thunderstorms that moved across northeast Wisconsin. The storms produced hail to golf ball size, wind gusts to 95 mph, funnel clouds and heavy rainfall that led to flash flooding. Downed trees and power lines were common and thousands of homes lost power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 27, 2:42 AM CST, 10 hours 43 minutes earlier.

Area forecast discussion, Jul 27, 2:42 AM CST, 10 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
342 AM CDT TUE JUL 27 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE THE MAIN CONCERN DURING THIS PART OF THE
FORECAST. UPPER LEVEL ZONAL FLOW AT THE START OF THE PERIOD WAS
FORECAST TO AMPLIFY AS A TROUGH OVER THE WESTERN CANADIAN
PROVINCES ENTERS THE GREAT LAKES REGION TONIGHT INTO WEDNESDAY.
AT THE SURFACE...HIGH PRESSURE OVER THE LOWER GREAT LAKES WILL
MOVE EAST AS LOW PRESSURE TRAVELS ACROSS ONTARIO AND BRINGS A COLD
FRONT INTO NORTHWEST WISCONSIN BY 00Z WEDNESDAY.

THE SREF MEAN 2M DEW POINT FORECAST HAD DEW POINTS INCREASING INTO
THE LOWER 70S ACROSS THE CWA TODAY AND MEAN PW FORECAST HAD 1.5
INCHES ACROSS THE AREA BY 21Z. MEDIAN SURFACE CAPE VALUES WERE IN
EXCESS OF 2000 J/KG BY LATE THIS AFTERNOON AND LI VALUES REACH THE
-3 TO -6 RANGE. INCREASING MOISTURE...INSTABILITY AND SHEAR CAN BE
EXPECTED BY LATER IN THE DAY. STILL UNCLEAR HOW STORMS ACROSS
NORTHERN MINNESOTA EARLY THIS MORNING WILL AFFECT INSTABILITY
AHEAD OF THE FRONT OR WHAT WILL BE THE IMPACT OF OUTFLOW
BOUNDARIES FROM THE STORMS.

CONFIDENCE LEVEL IN THE FORECAST FOR TODAY IS NOT NEARLY AS HIGH
AS I WOULD LIKE IT TO BE...ESPECIALLY SINCE IT IS THE FIRST
PERIOD. THE SREF QPF HAS THE MINNESOTA CONVECTION CONTINUING INTO
THE FORECAST AREA LATE THIS MORNING/EARLY AFTERNOON. HRRR LOOP
FROM 03Z HAD SOME CONVECTION FORMING IN CENTRAL WISCONSIN THIS
MORNING AS THE CONVECTION FROM MINNESOTA REACHES THE AREA AND THE
GFS HAD QPF A FORECAST THAT WOULD SUGGEST STORMS IN THOSE AREAS. HAVE
LEFT THE MORNING PERIOD DRY AND HAVE CHANCE POPS OVER THE
NORTHWEST PART OF THE AREA DURING THE AFTERNOON. THEN LIKELY POPS
FOR MOST OF THE CWA TONIGHT AS THE FRONT PUSHES ACROSS WISCONSIN.
KEPT CHANCE POPS IN THE SOUTHEAST CWA WEDNESDAY MORNING SINCE IT
APPEARS THAT THE FRONT WILL NOT BE THROUGH THE STATE BY 12Z.

SPC HAS SLIGHT RISK ACROSS THE AREA FOR DAY ONE...WITH 30 PERCENT
CHANCE FOR BOTH HAIL AND WIND. THIS SEEMS REASONABLE GIVEN
INSTABILITY...MOISTURE...SHEAR AND APPROACHING COLD FRONT.

.LONG TERM...WEDNESDAY NIGHT THRU MONDAY. QUIET TO START...THEN
MOVING TOWARD A POSSIBLE ACTIVE PERIOD.

QUIET WEATHER WILL RETURN TO THE AREA WEDNESDAY NIGHT...AS A LARGE
SURFACE HIGH PRESSURE BUILDS INTO THE REGION. THIS HIGH WILL BRING
ANOTHER PERIOD OF QUIET/DRY WEATHER TO THE AREA. NO MAJOR CHANGES
NEEDED WEDNESDAY NIGHT THRU THURSDAY NIGHT...WITH MOSTLY CLEAR
SKIES EXPECTED AND TEMPS NEAR NORMAL. FOG COULD BE A CONCERN
WEDNESDAY NIGHT WITH EXPECTED RAINS LATE TUESDAY AND
WEDNESDAY...COMBINED WITH CLEARING SKIES AND LIGHTS WINDS...BUT
WILL HOLD OFF ANY MENTION THIS FAR OUT AS MODELS ARE SHOWING 3-6F
TEMP/DEWPOINT SPREADS. OVERNIGHT LOWS COULD DROP INTO THE 40S
ACROSS PORTIONS OF THE NORTH...ESPECIALLY THE TYPICAL COOL
SPOTS...UNDER CLEAR SKIES AND LIGHT WINDS... MAKING FOR A FEW
CHILLY NIGHTS FOR SOME.

QUESTION IS HOW LONG THIS QUIET PERIOD WILL LAST. THE SURFACE
HIGH WILL DRIFT EAST OF THE AREA BY FRIDAY...ALLOWING A RETURN
FLOW TO SET UP ACROSS THE UPPER MIDWEST. AS THE UPPER FLOW BECOMES
ZONAL ONCE AGAIN...SHORTWAVES WILL PROVIDE THE TRIGGER FOR
AREAS/COMPLEXES OF STORMS TO FORM. GFS/ECMWF/CANADIAN IN DECENT
AGREEMENT SHOWING THE FOCUS FOR THUNDERSTORM ACTIVITY ACROSS
SOUTHERN MN/IOWA ON FRIDAY...AS A SHORTWAVE MOVES ACROSS THE UPPER
MIDWEST AND A LLJ NOSES INTO THAT REGION. BEYOND THE FIRST
SHORTWAVE...GFS/ECMWF SHOW A BROAD UPPER TROF CROSSING THE WESTERN
GREAT LAKES FRIDAY NIGHT AND SATURDAY...WITH A WEAK SHORTWAVE OR
TWO EMBEDDED IN THE FLOW...AND A WEAK/BROAD SURFACE LOW. GFS/ECMWF
SHOW TWO SEPARATE AREAS OF BETTER FORCING...ONE NORTH CLOSER TO
THE SHORTWAVE ENERGY...AND ONE SOUTH OF THE CWA CLOSER TO A
FRONTAL BOUNDARY. CANADIAN IS DRIER...AS IT TRIES TO WORK HIGH
PRESSURE INTO THE AREA. DO NOT WANT TO BLANKET THESE PERIODS WITH
SLIGHT CHANCE POPS...AND WITH THE UNCERTAINTY OF TIMING AND
LOCATION OF INDIVIDUAL SHORTWAVES AND THE FRONTAL BOUNDARY...WILL
OPT TO STICK WITH A DRY FORECAST THROUGH SATURDAY MORNING...AND
CONTINUE WITH THE AFTERNOON CHANCE POPS ACROSS CENTRAL/NORTH
CENTRAL WI ON SATURDAY. TEMPS ON FRIDAY AND THIS WEEKEND WILL BE
DEPENDENT ON HOW EXTENSIVE CLOUD COVER IS...AND HOW WIDESPREAD
PRECIP BECOMES. NEAR NORMAL TEMPS CAN BE EXPECTED WITH NOT MUCH
PRECIP...AND SLIGHTLY BELOW NORMAL TEMPS WITH MORE EXTENSIVE
CLOUD/PRECIP. NO CHANGES MADE BEYOND SUNDAY.
&&

.AVIATION...VFR CU EXPECTED TODAY. THUNDERSTORMS ARE THE MAIN
CONCERN...ESPECIALLY ACROSS NORTH-CENTRAL WISCONSIN THIS
AFTERNOON...THEN THE ENTIRE AREA OVERNIGHT. TORRENTIAL
RAIN IS LIKELY WITH SOME OF THE STORMS AND LARGE HAIL AND WIND
GUSTS IN EXCESS OF 50 KTS WILL ALSO BE POSSIBLE.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/BERSCH
Hazardous weather outlook, Jul 27, 4:16 AM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
516 AM CDT TUE JUL 27 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
516 AM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH
CENTRAL WISCONSIN THIS AFTERNOON AND TONIGHT...AND ACROSS NORTHEAST
WISCONSIN TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN
THREATS WITH THESE STORMS...BUT LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT.

LMZ521-522-541>543-281030-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
516 AM CDT TUE JUL 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS WITH LARGE HAIL AND STRONG WIND
GUSTS LATE THIS AFTERNOON AND TONIGHT. THESE STORMS MAY POSE A
HAZARD FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MG

In the hours before

Special weather statement, Jul 27, 9:05 AM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1005 AM CDT TUE JUL 27 2010

WIZ010-018-019-030-035-271615-
LANGLADE-LINCOLN-MARATHON-ONEIDA-WOOD-
1005 AM CDT TUE JUL 27 2010

...SPECIAL WEATHER STATEMENT...

AT 1002 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 39 MILES WEST OF
RHINELANDER TO 25 MILES WEST OF WAUSAU TO 10 MILES WEST OF
MARSHFIELD...MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  SPENCER BY 1010 AM CDT...
  TRIPOLI BY 1020 AM CDT...
  TOMAHAWK AND MERRILL BY 1040 AM CDT...
  WOODBORO BY 1055 AM CDT...
  WAUSAU AND RIB MOUNTAIN BY 1105 AM CDT...
  WESTON BY 1115 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

TE
Special weather statement, Jul 27, 10:18 AM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1118 AM CDT TUE JUL 27 2010

WIZ010-011-019-271715-
FOREST-LANGLADE-ONEIDA-
1118 AM CDT TUE JUL 27 2010

...SPECIAL WEATHER STATEMENT...

AT 1115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELCHO...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CRANDON BY 1150 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

TE
Special weather statement, Jul 27, 10:51 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1151 AM CDT TUE JUL 27 2010

WIZ030-035-036-271745-
MARATHON-PORTAGE-WOOD-
1151 AM CDT TUE JUL 27 2010

...SPECIAL WEATHER STATEMENT...

AT 1147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING NEAR
MARSHFIELD TO 10 MILES WEST OF WISCONSIN RAPIDS...MOVING EAST
AT 25 MPH.

PEA SIZE HAIL...WINDS GUSTING TO AROUND 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WISCONSIN RAPIDS BY 1215 PM CDT...
  WHITING AND STEVENS POINT BY 1245 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

TE
Special weather statement, Jul 27, 11:44 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1244 PM CDT TUE JUL 27 2010

WIZ035-036-045-271945-
PORTAGE-WAUSHARA-WOOD-
1244 PM CDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 35 MILES WEST OF WAUTOMA...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PLAINFIELD BY 215 PM CDT...
  WAUTOMA BY 245 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

TDH
Special weather statement, Jul 27, 11:58 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1258 PM CDT TUE JUL 27 2010

WIZ018-019-030-271900-
LANGLADE-LINCOLN-MARATHON-
1258 PM CDT TUE JUL 27 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM TOMAHAWK TO
MEDFORD...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MERRILL BY 130 PM CDT...
  WAUSAU AND RIB MOUNTAIN BY 200 PM CDT...

NO REPORTS OF SEVERE WEATHER HAVE BEEN REPORTED IN PRICE AND TAYLOR
COUNTIES WITH THIS LINE OF THUNDERSTORMS SO FAR.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

TDH
Special weather statement, Jul 27, 1:09 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
209 PM CDT TUE JUL 27 2010

WIZ019-020-030-031-272015-
LANGLADE-MARATHON-MENOMINEE-SHAWANO-
209 PM CDT TUE JUL 27 2010

...THUNDERSTORMS WITH TORRENTIAL RAIN OVER CENTRAL WISCONSIN...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
ANTIGO TO WAUSAU...MOVING SOUTHEAST AT 35 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...HEAVY DOWNPOURS...ARE LIKELY WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WITTENBERG BY 245 PM CDT...
  NEOPIT BY 250 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

TDH

The radar

The Green Bay radar (KGRB), 112 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 5 hail, 2 funnel cloud, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Marathon

When
July 27, 1:25 PM CST
Where
Marathon County, 1.35 mi E of Rothschild
Reported by
Public
Coordinates
44.880, -89.422

A funnel cloud was spotted near the intersection of County Highway Q and Weston Avenue.

Hail, Shawano

When
July 27, 2:40 PM CST
Where
Shawano County, Tigerton
Measured
1.5 in hail
Reported by
Post Office
Coordinates
44.730, -89.050

Thunderstorms dropped ping pong ball size hail at Tigerton.

Hail, Shawano

When
July 27, 2:45 PM CST
Where
Shawano County, Tigerton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.730, -89.050

Golf ball size hail fell at Tigerton.

Thunderstorm Wind, Shawano

When
July 27, 2:45 PM CST
Where
Shawano County, Tigerton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.730, -89.050

Thunderstorm winds downed trees in Tigerton.

Hail, Shawano

When
July 27, 2:50 PM CST
Where
Shawano County, 0.49 mi E of Split Rock
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
44.700, -89.010

Half dollar size hail fell at Split Rock.

Hail, Shawano

When
July 27, 2:55 PM CST
Where
Shawano County, 0.49 mi E of Split Rock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.700, -89.010

Golf ball size hail fell at Split Rock.

Thunderstorm Wind, Shawano

When
July 27, 2:55 PM CST
Where
Shawano County, 0.49 mi E of Split Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.700, -89.010

Thunderstorm wind gusts to 60 mph accompanied golf ball size hail at Split Rock.

Hail, Waupaca

When
July 27, 3:17 PM CST
Where
Waupaca County, 0.69 mi S of Marion
Measured
0.75 in hail
Reported by
Public
Coordinates
44.660, -88.880

Penny size hail fell at Marion.

Thunderstorm Wind, Florence

When
July 27, 6:00 PM CST
Where
Florence County, 1.28 mi WNW of Tipler
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.927, -88.654

Thunderstorms winds downed trees at the intersection of State Highways 70 and 139 near Tipler. Time of report is estimated.

Thunderstorm Wind, Vilas

When
July 27, 6:30 PM CST
Where
Vilas County, Manitowish Waters
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.130, -89.880

Thunderstorm winds downed trees and power lines around Manitowish Waters and scattered other locations in Vilas County.

Funnel Cloud, Vilas

When
July 27, 6:45 PM CST
Where
Vilas County, 0.69 mi S of Lac du Flambeau
Reported by
Law Enforcement
Coordinates
45.960, -89.880

A funnel cloud was spotted at Lac du Flambeau.

Thunderstorm Wind, Florence

When
July 27, 6:55 PM CST
Where
Florence County, 3.49 mi S of Hematite
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.850, -88.230

Thunderstorm winds downed trees near Highway N south of Florence.

Thunderstorm Wind, Vilas

When
July 27, 7:13 PM CST to 7:20 PM CST
Where
Vilas County, 5.01 mi ESE of Starlake to 4.34 mi SSE of Conover
Measured
83 kt (96 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
46.014, -89.368

A severe thunderstorm, within a line of storms, produced downburst winds southwest of Conover. Winds of 80 to 90 mph, with higher gusts, snapped or uprooted hundreds of trees, some as large as three feet in diameter, along a 5 mile long path. Several homes and cabins were damaged by the fallen trees. The storm moved over a camp where 650 people were located. The camp staff heard the warning and was able to get everyone to safety before the storm hit. There were no injuries from the storm.

Thunderstorm Wind, Marinette

When
July 27, 7:30 PM CST
Where
Marinette County, 6.06 mi NNW of Goodman
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
45.713, -88.389

Thunderstorm winds uprooted many large trees on the east side of LaFaye Lake, knocking out power and blocking at least one area road.

Thunderstorm Wind, Oneida

When
July 27, 7:47 PM CST
Where
Oneida County, 0.84 mi SE of Three Lakes
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
45.790, -89.160

Thunderstorm winds downed trees near Three Lakes. One of the trees fell onto a cabin.

Thunderstorm Wind, Oneida

When
July 27, 7:48 PM CST
Where
Oneida County, 5 mi NW of Rhinelander
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.681, -89.493

Thunderstorm winds estimated at 65 mph were reported in the Town of Newbold.

Thunderstorm Wind, Forest

When
July 27, 7:51 PM CST
Where
Forest County, 6.3 mi SE of Nelma
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.968, -88.712

Thunderstorm winds downed trees on State Highway 70 near the Florence County border. Time of report was estimated.

Thunderstorm Wind, Lincoln

When
July 27, 8:20 PM CST
Where
Lincoln County, 0.24 mi ENE of Irma
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.352, -89.666

Thunderstorm winds estimated at 60 mph were reported at the intersection of County Road J and Interstate 39.

Thunderstorm Wind, Florence

When
July 27, 8:23 PM CST
Where
Florence County, 1.38 mi S of Florence
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.900, -88.250

Thunderstorm winds downed trees on State Highway 70 and County Road N.

Thunderstorm Wind, Lincoln

When
July 27, 8:25 PM CST
Where
Lincoln County, 1.69 mi NE of Merrill Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.220, -89.680

Thunderstorms downed numerous trees and caused power outages around Merrill.

Thunderstorm Wind, Marathon

When
July 27, 9:00 PM CST to 9:05 PM CST
Where
Marathon County, 2.04 mi WSW of Wausau
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.958, -89.668

Thunderstorm winds caused damage in the Wausau area. Power lines were downed just west of U.S. Highway 51 on Stewart Avenue and trees were knocked down on Bridge Street.

Thunderstorm Wind, Oconto

When
July 27, 9:18 PM CST
Where
Oconto County, 2.57 mi NE of Mountain Bowman Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
45.199, -88.397

A strong thunderstorm downburst snapped or uprooted several hundred trees in the Nicolet National Forest about a mile north of Bear Paw Lake.

Thunderstorm Wind, Oconto

When
July 27, 9:18 PM CST
Where
Oconto County, Mountain
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.180, -88.480

Thunderstorm winds downed trees in Mountain.

Thunderstorm Wind, Oconto

When
July 27, 9:22 PM CST
Where
Oconto County, Mountain
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.180, -88.480

Thunderstorm winds downed trees in Mountain.

Thunderstorm Wind, Marinette

When
July 27, 9:29 PM CST
Where
Marinette County, 0.49 mi E of Crivitz
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.230, -88.010

Thunderstorm winds downed trees in Crivitz.

Thunderstorm Wind, Marinette

When
July 27, 9:52 PM CST
Where
Marinette County, 0.69 mi S of Peshtigo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.040, -87.750

Thunderstorm winds downed trees in Peshtigo.

Thunderstorm Wind, Wood

When
July 27, 10:30 PM CST
Where
Wood County, 1.7 mi NW of Wisconsin Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.400, -89.840

Several trees were knocked down by an isolated thunderstorm that moved across far southern Wood County. The trees blocked a road in Wisconsin Rapids.

Flash Flood, Florence

When
July 27, 11:30 PM CST
Where
Florence County, 1.31 mi SW of Ridgetop to 1.33 mi SW of Ridgetop
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
45.908, -88.291

Runoff from very heavy rainfall washed out secondary roads and culverts along Highway 70 near Florence.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251082, 251076, 251077, 251797, 251078, 251079, 251799, 251080, 251085, 251086, 251083, 252371, 251805, 251882, 251796, 251823, 251816, 251824, 251819, 251821, 251826, 251827, 253733, 251828, 251872, 251874, 251877, 251892.